advertisement
Question
Posted by: Anon | 2010/01/06

Benzo withdrawal

Hi Doc,

I was hoping you could help me. I have been using benzo' s (brazapam) for the last 4 years (I know it is too long but apparently my doctor thinks they are the best things since sliced bread and thinks you can take them for your whole life withough a problem) and my New Years resolution was to stop taking them, which I have done, however I have been experiencing terrible withdrawal symptoms since then and was wondering how long you can expect these to last for? I was taking approx 3mg of Brazapam daily at night only, on occasion more than that, but never more than 6mg.
I am feeling extremely anxious, am having huge difficulty in sleeping, restless, twitching, hallucinations etc. Do you have any suggestions for any of these?
And then lastly, I read on the internet that benzo' s can cause amnesia. Would I know if I had amnesia or would I just not remember certain events? And is it possible for me to get anmesia on the dose that I was on?
I can' t believe that my doctor told me that these are non-addictive when they clearly are, but I just want to get off and over them and not look to blame at this point.
I also take 10mg of cipralex a day.
Thanks for your help.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

I sometimes suspect that some doctors are dependent on prescribing benzo's, because they keep patients pacified and less likely to ask for more effective management of their symptoms, and thus being tranquility for the doc.
The best plan would have been to see a good local psychiatrist for at least one session to assess whether there are any remaining problems needing attention ( other than the benzo dependency ) and then either to consider other management for them ( such as CBT for any remaining anxiety symptoms ) and to plan a realistic gradual reduction of the dose of the benzo.
Amny doctor who tells you that benzo's can't cause significant dependence and attendant problems, just hasn't read any serious medical literature or attended any updates for some decades now. In the early 1960's that might have been a widely held belief - in this century it's ridiculous, and ignores every significant exprt guideline yet drawn up and published.
I would also prefer a psychiatrist to assess whether you need Cipralex. It is one of a great many effective antidepressants which may help genuine depression and some varieties of anxiety disorder, but not always the best choice for anxiety symptoms.
Its uually not the best choice, when one has been taking significant amounts of a benzo for some years, to go cold turkey and just stop abruptly. And the sort of symptoms you describe sound pretty typical. They usually wear off after a couple of weeks, and are usually minimised by a more gradual reduction of the meds.
Amnesia in benzo's is usually related to not recording memories of some things while under their influence, rather than actual damage to mone's ability to memorize stuff. In some minor surgical procedures including dentistry, some surgeons use quite high intravenous doses of benzos to induce acute amnesia, to the extent that while it still hurts, you don't remember the pain when you wake up ! And its curious that when you remove, temporarily, the ability to remember that this has been hurting, and the expectation that it will continue to hurt, pain is much less of a problem to experience than one might expect.
So as for amnesia, you're not likely to have problems now in remembering things now occurring, but may be a bit muzzy for some things during the period you were taking them.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
Our users say:
Posted by: Liza | 2010/01/06

I don' t think that stopping cold turkey is a very good idea. It would be better to find a different doctor and then follow his/her advice on how to taper down the dose so that you don' t experience too many withdrawal symptoms. But definitely find a different doctor!

Good Luck
Liza

Reply to Liza
Posted by: cybershrink | 2010/01/06

I sometimes suspect that some doctors are dependent on prescribing benzo's, because they keep patients pacified and less likely to ask for more effective management of their symptoms, and thus being tranquility for the doc.
The best plan would have been to see a good local psychiatrist for at least one session to assess whether there are any remaining problems needing attention ( other than the benzo dependency ) and then either to consider other management for them ( such as CBT for any remaining anxiety symptoms ) and to plan a realistic gradual reduction of the dose of the benzo.
Amny doctor who tells you that benzo's can't cause significant dependence and attendant problems, just hasn't read any serious medical literature or attended any updates for some decades now. In the early 1960's that might have been a widely held belief - in this century it's ridiculous, and ignores every significant exprt guideline yet drawn up and published.
I would also prefer a psychiatrist to assess whether you need Cipralex. It is one of a great many effective antidepressants which may help genuine depression and some varieties of anxiety disorder, but not always the best choice for anxiety symptoms.
Its uually not the best choice, when one has been taking significant amounts of a benzo for some years, to go cold turkey and just stop abruptly. And the sort of symptoms you describe sound pretty typical. They usually wear off after a couple of weeks, and are usually minimised by a more gradual reduction of the meds.
Amnesia in benzo's is usually related to not recording memories of some things while under their influence, rather than actual damage to mone's ability to memorize stuff. In some minor surgical procedures including dentistry, some surgeons use quite high intravenous doses of benzos to induce acute amnesia, to the extent that while it still hurts, you don't remember the pain when you wake up ! And its curious that when you remove, temporarily, the ability to remember that this has been hurting, and the expectation that it will continue to hurt, pain is much less of a problem to experience than one might expect.
So as for amnesia, you're not likely to have problems now in remembering things now occurring, but may be a bit muzzy for some things during the period you were taking them.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement